Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS North Platte, NE

May 18, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 18, 1998, 11:44 PM CDT for Custer County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 11:44 PM CDT (04:44 UTC)
Expired
May 19, 1998, 12:35 AM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:57 PM CDTHail 0.75Mason City, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS1 KLBF 190442 RRA
SVRLBF
NEC041-190535-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1235 AM CDT

* AT 1143 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES NORTHEAST OF LEXINGTON OR 13 MILES SOUTH
  SOUTHWEST OF MASON CITY MOVING EAST NORTHEAST AT 30 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MASON CITY                   BY MIDNIGHT CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 PM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, May 18, 2:56 PM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO IN 3RD PARAGRAPH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON MAY 18 1998

...FORECAST PROBLEM WILL BE TEMPERATURES...LOW CLOUDS AND THUNDERSTORM
CHANCES...

MODELS SIMILAR FORMING NEW 500 LOW AND WEST COAST TROUGH AND
MAINTAINING 500 RIDGE OVER CENTRAL U.S. WITH HINT OF WEAK SHORTWAVE
MOVING ACROSS NEBRASKA BY 00Z WEDNESDAY IN A WEAK VORT LOBE. THERE IS
ANOTHER HINT OF ANOTHER SHORTWAVE INTO EASTERN COLORADO AT END OF
FORECAST PERIOD. 850 FRONT GETS HUNG UP ON KS...NEB BORDER BY 36 HOURS
WHERE IT REMAINS THROUGH END OF FORECAST PERIOD AND THIS FRONT IS THE
KEY TO THE FORECAST.

18Z SFC ANALYSIS SHOWED A COLD FRONT EAST OF ABR TO EAST OF ONL TO HLC
WITH LEE SIDE TROUGH OUT AHEAD OF FRONT. AVN AND NGM SHOW LLJ COMING
INTO NEB TONIGHT AND TOMORROW NIGHT WHILE ETA DOES NOT SHOW THIS BUT
SHOWS MOISTURE BACKING IN FROM EAST INTO CWA. 850 DEWPOINTS INCREASE
TONIGHT AND TOMORROW IN LBF CWA WITH ETA BEING THE WETTEST MODEL WITH
MORE MOISTURE THAN NGM SHOWING 0 TO 8 DEGREE DEWPOINTS ACROSS CWA AT
00Z TONIGHT WHILE NGM SHOWS 3 TO 6 DEGREE DEWPOINTS WITH MOST MOISTURE
IN EASTERN CWA WHERE MOST UNSTABLE AIR REMAINS. ETAS TREND ON 850
DEWPOINTS CONTINUES ON 00Z TUESDAY WITH 6-16 DEW POINTS AT 00Z WHILE
NGM RANGES FROM 7-9. ETA CONTINUES TO BE THE MOST UNSTABLE MODEL AND
700-500 DELTA T ON BOTH MODELS GREATER THAN 20 THROUGH THE PERIOD WHILE
CWA REMAINS IN 700 THTE RIDGE AND 850 RIDGES BUILDS BACK INTO CWA
TOMMORROW. THERE IS SOME Q VECTOR CONVERGENCE TOMORROW WITH 250
DIVERGENCE...850 CONVERGENCE AND SFC MOISTURE FLUX CONVERGENCE AT 00Z
IN CWA AND THERE IS ALSO SOME GOOD UPSLOPE. THE BIG LIMITING FACTOR ON
THUNDERSTORM DEVELOPMENT WILL BE THE WARM 700 TEMPS WHERE ETA REMAINS
WARMER THAN THE NGM WITH COOLEST 700 TEMPS IN NORTH AND WARMEST IN THE
SOUTH. ETA PROGS 700 TEMPS OF 9-10 OVER ALL OF CWA TONIGHT AND 8-10
TOMOROW WHILE NGM IS COOLER WITH TEMPS IN THE 7-9 DEGREE RANGE. THIS
CAP WILL CONTINUE TO TRY TO SUPPRESS CONVECTION TONIGHT WITH BEST
CHANCE IN THE NORTH. ONE PROBLEM FOR TOMORROW WOULD BE THE UPSLOPE
COMBINED WITH THE 850 MOISTURE COMING BACK IN AND FEEL THAT STRATUS
WILL DEVELOP TONIGHT AND ADVECT IN FROM EAST AND THIS WOULD KEEP THE
MORNING CLOUDY ACROSS THE CWA AND THIS COULD AFFECT THE STABILITY
TOMORROW DEPENDING ON HOW LONG THE STUFF TAKES TO BURN OFF. THIS
STRATUS WILL BE FACTORED IN FOR TEMPERATURES AND WILL GO BETWEEN WARM
FAN GUIDANCE AND COOLER FWC GUIDANCE.

GOING FORECAST LOOKS GOOD BUT RECOMMEND BECOMING CLOUD LATE FOR LOW
CLOUDS AND STRATUS TO OVERSPREAD AREA AND THEN RECOMMEND HAVING MORNING
MENTION IN 2ND PERIOD FOR LOW CLOUDS BURNING OFF BY LATE MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF EE 053/081 054/082 054 701233  ANW BB 054/081 055/080 055 702243
OGA EE 052/082 054/082 054 701233  ONL BB 057/080 058/081 057 702243
IML EE 053/083 055/084 055 701233  BBW EE 055/081 056/082 055 701233
VTN BB 051/081 054/080 054 702233

MICHELS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:57 PM CDTSevere Thunderstorm WarningLBFSheridan63 min
May 19, 6:38 PM CDTSevere Thunderstorm WarningLBFCherry62 min
May 19, 6:40 PM CDTSevere Thunderstorm WarningLBFGarden65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.